- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Journal of Applied Mathematics
Volume 2013 (2013), Article ID 375094, 9 pages
A Numerical Comparison for a Discrete HIV Infection of CD4+ T-Cell Model Derived from Nonstandard Numerical Scheme
1Department of Mathematics, Suleyman Demirel University, 32260 Isparta, Turkey
2Department of Mathematics, Dumlupınar University, 43100 Kütahya, Turkey
Received 8 August 2012; Revised 31 October 2012; Accepted 14 November 2012
Academic Editor: Juan Torregrosa
Copyright © 2013 Mevlüde Yakıt Ongun and İlkem Turhan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
A nonstandard numerical scheme has been constructed and analyzed for a mathematical model that describes HIV infection of CD4+ T cells. This new discrete system has the same stability properties as the continuous model and, particularly, it preserves the same local asymptotic stability properties. Linearized Stability Theory and Schur-Cohn criteria are used for local asymptotic stability of this discrete time model. This proposed nonstandard numerical scheme is compared with the classical explicit Euler and fourth order Runge-Kutta methods. To show the efficiency of this numerical scheme, the simulated results are given in tables and figures.
Mathematical models are used not only in the natural sciences and engineering disciplines, but also in the social sciences. The differential equations in these mathematical models are usually nonlinear autonomous differential equation systems which have only time-independent parameters. It is not always possible to find the exact solutions of the nonlinear models that have at least two ordinary differential equations. It is sometimes more useful to find numerical solutions of this type systems in order to programme easily and visualize the results. Numerous methods can be used to obtain the numerical solutions of differential equations. By applying a numerical method to a continuous differential equation system, it becomes a difference equation system, in other words discrete time system. While applying these numerical methods, it is necessary that the new difference equation system should provide the positivity conditions and exhibit the same quantitative behaviours of continuous system such as stability, bifurcation, and chaos. It is well known that some traditional and explicit schemes such as forward Euler and Runge-Kutta are unsuccessful at generating oscillation, bifurcations, chaos, and false steady states, despite using adaptative step size [1–6]. For forward Euler’s method, if the step size is chosen small enough and the positivity conditions are satisfied, it is seen that local asymptotic stability for a fixed point is saved while in some special cases Hopf bifurcation cannot be seen. Instead of classical methods, nonstandard finite difference scheme (NFDS) can be alternatively used to obtain more qualitative results and to remove numerical instabilities. These schemes are developed for compensating the weaknesses that may be caused by standard difference methods, for example, numerical instabilities. Also, the dynamic consistency could be presented well by NFDS . The most important advantage of this scheme is that, choosing a convenient denominator function instead of the step size , better results can be obtained. If the step size is chosen small enough, the obtained results do not change significantly but if gets larger this advantage comes into focus.
The NFDS modeling procedures were given in 1989 by Mickens . It removes the problems discussed above by using the suitable denominator function . The papers [2, 8–16] show how to choose the denominator function and apply this scheme to many models. Micken’s method can be summarized by using  as follows.
Let us consider the following ordinary differential equation: where is a parameter. The simplest nonstandard finite difference schemes are where depends on the step size and satisfies . It should be chosen where is calculated from a knowledge of the fixed points of (1), that is, Assume that the last equation has -real solutions and denote by Now define as and take as
In this paper, an NFDS scheme is applied to human immunodeficiency virus (HIV), which has spread rapidly around the world in recent years and thus it gains importance. In the last decade, the published papers about the epidemiology of HIV are less in number and they are not detailed enough. A few of these models were simulated using numerical methods such as Runge-Kutta or Euler methods. However, explicit methods are generally known to exhibit contrived chaos whenever the discretization parameters exceed certain values [17, 18].
A model about HIV infection of CD4+ T cells was presented by Perelson and Nelson [19, 20]. This model is given as follows: where , , denote the concentration of CD4+ T cells, the concentration of infected CD4+ T cells by the HIV viruses, and free HIV virus particles, respectively. is the infection rate. Each infected CD4+ T cell is assumed to produce virus particles during its life time . is the maximum level of CD4+ T cell population density in the body. is logistic equation, where is the average specific T-cell growth rate . , , , and are positive constants and is the source of CD4+ T cells from precursors, is the death rate of CD4+ T cells, is the death rate of infected cells, and finally is the viral clearance rate constant [22–24]. Nelson et al. focused on other models of HIV-1 infection in [25, 26]. These models deal with dynamics occurring after drug treatment. They analyzed the delay differential equation models of HIV-1 infection. Initially they give a standard model of HIV and then afterwards they give delay model of HIV. They analyze the model and give some lemma and proofs. Culshaw and Ruan consider a delay differential equation model of HIV infection of CD4+ T cells .
This paper is organized as follows: in Section 2, in order to obtain explicit solutions of (8), first the model is discretizated in a nonstandard form and this discrete model provides the positivity conditions. In Section 3, some lemmas and Linearized Stability Theorem are given for the local asymptotic stability of the discrete time systems. In Section 4, the theorical results obtained in former section are compared with the other numerical methods and the simulated results are given.
2. Discretization of the Model
The nonlinear differential equation system (1) will be discretizated as follows: If , , and are explicitly solve from (8), the following iterations will be obtained: where denominator functions are chosen as Detailed information about how to find different nonlocal terms to different denominator functions can be read in [9, 10, 13, 15]. Let and . In order to obtain positive iterations , , and we have to require or if then . If we take the numerical values and initial conditions in , for each nonnegative initial conditions , , and , the iterations , , and and consequently , , and are also nonnegative.
3. Stability Analysis of the Model
Some useful lemmas and a theorem should be given for local asymptotic stability of discrete systems. Especially, it is necessary to investigate Schur-Cohn criteria which deal with coefficient matrix of the linearized system as follows:(i), (ii), (iii), where and denote coefficient matrix of the linearized system and trace of the matrix, respectively. One can find information in [13, 28–31] about the usage of Schur-Cohn criteria which do not need many process as in continuous models.
The following lemmas and theorem given in citejury, citejodar are relevant to the roots of characteristic polynomials.
Lemma 1. For the quadratic equation the roots satisfy , if and only if the following conditions are satisfied:(i), (ii), (iii).
Lemma 2 (Jury conditions, Schur-Cohn criteria, ). Suppose the characteristic polynomial is given by . The solutions , , of satisfy if the following three conditions are held:(i), (ii), (iii).
Theorem 3 (the linearized stability theorem). Let be an equilibrium point of the difference equation where the function is a continuously differentiable function defined on some open neighborhood of an equilibrium point . Then the following statements are true.(1)If all the roots of the characteristic polynomial have absolute value less then one, then the equilibrium point is locally asymptotically stable.(2)If at least one root of the characteristic polynomial has absolute value greater than one, then the equilibrium point is unstable.
Equilibrium points of (8) are found as follows: where Only fixed points and have real biological meaning: the uninfected steady state and the (positive) infected steady state [21, 22]. Firstly, let us examine the fixed point . Equation (10) is rewritten as follows: By using these equations, Jacobian matrix will be found: where Firstly, let us find Jacobian matrix of (10) around to analyze the stability of this fixed point. We obtain
where To analyze the stability of , we need to find eigenvalues  where The first eigenvalue is We can find the other eigenvalues from where By considering Lemma 1, when , , the following conditions are satisfied and then the fixed point is locally asymptotic stable(i), (ii) , (iii). Finally, let us examine the fixed point . Jacobian matrix around the fixed point is obtained as follows:
where By considering Lemma 2, we write the characteristic polynomial of as follows: where where If Lemma 2 is satisfied, we can say that the fixed point is locally asymptotically stable. Finally, it is important to say that the stability depends on time step size as it can be seen in Jacobian.
4. Numerical Results
In this section, we will use the values and the initial conditions in . These values are given as follows: is the basic reproduction number. Wang and Li  present that if the basic reproduction number , the HIV infection is cleared from the T-cell population; if , the HIV infection persists. In this section we will calculate and see whether is locally asymptotically stable or not for different values of . And by using the criterion given in Section 3, we will check the validity of the results. For the fixed point , we will use Lemma 2, and we will also conclude whether fixed point is asymptotically stable or not.
4.1. Analysis of the Fixed Point
For , firstly let us calculate the basic reproduction number The first eigenvalue is From (23), other eigenvalues are found as follows: From Lemma 1, we see that(i), (ii), (iii). Therefore, the fixed point is unstable for .
For ; the basic reproduction number is The first eigenvalue is and other eigenvalues are found as follows: By Lemma 1,(i), (ii), (iii). Therefore, fixed point is unstable for . For , the basic reproduction number is We obtain the eigenvalues as , , and by Lemma 1, :(i), (ii), (iii). So, the fixed point is locally asymptotically stable for .
4.2. Analysis of the Fixed Point
For , let us find characteristic polynomial of : By using Lemma 2,(i), (ii), (iii). Therefore the fixed point is locally asymptotically stable for . For , let us find characteristic polynomial of : From Lemma 2,(i), (ii), (iii). We obtain that the fixed point is unstable for . For , let us find characteristic polynomial of : By using Lemma 2,(i), (ii), (iii). We have the fixed point locally asymptotically stable for .
In general, it is too hard to analyze the stability of nonlinear three-dimensional systems. In this paper, by using the proposed NFDS scheme, nonlinear ordinary differential equation system which describes HIV infection of CD4+ T cells, is discretizated and the behaviour of the model is investigated. It is seen that the local asymptotic stability results of the fixed points and of the discrete time system satisfying the positivity condition are the same as in . In Tables 1 and 2, for different step size and for different values, the qualitative stability results, obtained by NFDS, of the fixed point and are respectively compared to classical methods such as forward Euler and Runge-Kutta. The fixed points and are locally asymptotically stable for the values given in these two tables. If step size is chosen small enough, the results of the proposed NFDS are similar with the results of the other two numerical methods. But if the step size is chosen larger, the efficiency of NFDS is clearly seen. In Table 3, stability results for fixed point are given for different values. It is shown in  that if , is unstable and HIV infection persist in T-cell population. If , then is unstable. So in case of , neither nor are stable (Figure 2). In Figures 1 and 3, the NFDS solutions of , and converges to fixed point as simulated for and , respectively. Also in Figure 3, Runge-Kutta and proposed NFDS scheme are compared graphically. All the numerical calculations and simulations are performed by using Maple programme. In conclusion, the efficiency of the proposed NFDS scheme is investigated and compared with other numerical methods.
The authors would like to thank Professor Apostolos Hadjidimos and Professor Michael N. Vrahatis for their valuable suggestions during the preparation of this paper. Also, the authors are grateful to the reviewers for their constructive comments, which have enhanced the paper.
- A. J. Arenas, J. A. Moraño, and J. C. Cortés, “Non-standard numerical method for a mathematical model of RSV epidemiological transmission,” Computers & Mathematics with Applications, vol. 56, no. 3, pp. 670–678, 2008.
- R. E. Mickens, Advances in the Applications of Nonstandard Finite Difference Schemes, Wiley-Interscience, Singapore, 2005.
- S. M. Moghadas, M. E. Alexander, B. D. Corbett, and A. B. Gumel, “A positivity-preserving Mickens-type discretization of an epidemic model,” Journal of Difference Equations and Applications, vol. 9, no. 11, pp. 1037–1051, 2003.
- S. M. Moghadas, M. E. Alexander, and B. D. Corbett, “A non-standard numerical scheme for a generalized Gause-type predator-prey model,” Physica D, vol. 188, no. 1-2, pp. 134–151, 2004.
- L.-I. W. Roeger, “Local stability of Euler's and Kahan's methods,” Journal of Difference Equations and Applications, vol. 10, no. 6, pp. 601–614, 2004.
- L.-I. W. Roeger, “Dynamically consistent discrete Lotka-Volterra competition models derived from nonstandard finite-difference schemes,” Discrete and Continuous Dynamical Systems B, vol. 9, no. 2, pp. 415–429, 2008.
- C. Liao and X. Ding, “Nonstandard finite difference variational integrators for multisymplectic PDEs,” Journal of Applied Mathematics, vol. 2012, Article ID 705179, 22 pages, 2012.
- R. E. Mickens, “Exact solutions to a finite-difference model of a nonlinear reaction-advection equation: implications for numerical analysis,” Numerical Methods for Partial Differential Equations, vol. 5, no. 4, pp. 313–325, 1989.
- R. E. Mickens, Difference Equations Theory and Applications, Chapman & Hall, Atlanta, Ga, USA, 1990.
- R. E. Mickens, Nonstandard Finite Difference Models of Differential Equations, World Scientific Publishing, Atlanta, Ga, USA, 1993.
- R. E. Mickens and I. Ramadhani, “Finite-difference schemes having the correct linear stability properties for all finite step-sizes. III,” Computers & Mathematics with Applications, vol. 27, no. 4, pp. 77–84, 1994.
- R. E. Mickens, “Discretizations of nonlinear differential equations using explicit nonstandard methods,” Journal of Computational and Applied Mathematics, vol. 110, no. 1, pp. 181–185, 1999.
- R. E. Mickens, Applications of Nonstandard Finite Difference Schemes, World Scientific Publishing, Atlanta, Ga, USA, 1999.
- R. E. Mickens, “A nonstandard finite difference scheme for a Fisher PDE having nonlinear diffusion,” Computers & Mathematics with Applications, vol. 45, no. 1–3, pp. 429–436, 2003.
- R. E. Mickens, “Calculation of denominator functions for nonstandard finite difference schemes for differential equations satisfying a positivity condition,” Numerical Methods for Partial Differential Equations, vol. 23, no. 3, pp. 672–691, 2007.
- K. C. Patidar, “On the use of nonstandard finite difference methods,” Journal of Difference Equations and Applications, vol. 11, no. 8, pp. 735–758, 2005.
- A. B. Gumel, T. D. Loewen, P. N. Shivakumar, B. M. Sahai, P. Yu, and M. L. Garba, “Numerical modelling of the perturbation of HIV-1 during combination anti-retroviral therapy,” Computers in Biology and Medicine, vol. 31, no. 5, pp. 287–301, 2001.
- J. D. Lambert, Numerical Methods for Ordinary Differential Systems, John Wiley & Sons, Chichester, UK, 1991.
- A. S. Perelson, D. E. Kirschner, and R. D. Boer, “Dynamics of HIV infection of CD4+ T cells,” Mathematical Biosciences, vol. 114, no. 1, pp. 81–125, 1993.
- A. S. Perelson and P. W. Nelson, “Mathematical analysis of HIV-1 dynamics in vivo,” SIAM Review, vol. 41, no. 1, pp. 3–44, 1999.
- L. Wang and M. Y. Li, “Mathematical analysis of the global dynamics of a model for HIV infection of T cells,” Mathematical Biosciences, vol. 200, no. 1, pp. 44–57, 2006.
- R. Naresh, D. Sharma, and A. Tripathi, “Modelling the effect of tuberculosis on the spread of HIV infection in a population with density-dependent birth and death rate,” Mathematical and Computer Modelling, vol. 50, no. 7-8, pp. 1154–1166, 2009.
- M. A. Nowak and R. M. May, “Mathematical biology of HIV infections: antigenic variation and diversity threshold,” Mathematical Biosciences, vol. 106, no. 1, pp. 1–21, 1991.
- Y. Yang and Y. Xiao, “Threshold dynamics for an HIV model in periodic environments,” Journal of Mathematical Analysis and Applications, vol. 361, no. 1, pp. 59–68, 2010.
- P. W. Nelson, J. D. Murray, and A. S. Perelson, “A model of HIV-1 pathogenesis that includes an intracellular delay,” Mathematical Biosciences, vol. 163, no. 2, pp. 201–215, 2000.
- P. W. Nelson and A. S. Perelson, “Mathematical analysis of delay differential equation models of HIV-1 infection,” Mathematical Biosciences, vol. 179, no. 1, pp. 73–94, 2002.
- R. V. Culshaw and S. Ruan, “A delay-differential equation model of HIV infection of CD4+ T-cells,” Mathematical Biosciences, vol. 165, no. 1, pp. 27–39, 2000.
- S. N. Elaydi, An Introduction to Difference Equations, Springer, New York, NY, USA, 1999.
- S. Jang and S. Elaydi, “Difference equations from discretization of a continuous continuous epidemic model with immigration of infectives,” Mathematics Faculty Research 32, 2004.
- A. Hadjidimos, D. Noutsos, and M. Tzoumas, “On the convergence domains of the -cyclic SOR,” Journal of Computational and Applied Mathematics, vol. 72, no. 1, pp. 63–83, 1996.
- D. M. Young, Iterative Solution of Large Linear Systems, Academic Press, New York, NY, USA, 1971.
- L. Jódar, R. J. Villanueva, A. J. Arenas, and G. C. González, “Nonstandard numerical methods for a mathematical model for influenza disease,” Mathematics and Computers in Simulation, vol. 79, no. 3, pp. 622–633, 2008.